Alert archive / Washington / High Wind Warnings in 2020

High Wind Warning 5, NWS Seattle, WA

March 13, 2020

NWS Seattle, WA issued this high wind warning at Mar 13, 2020, 4:10 AM PDT. It took effect at Mar 13, 2020, 6:00 PM PDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2020, 4:10 AM PDT (11:10 UTC)
In effect from
Mar 13, 2020, 6:00 PM PDT
Expired
Mar 14, 2020, 2:38 PM PDT
In force
21 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

183 
WWUS76 KSEW 131110
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
410 AM PDT Fri Mar 13 2020

WAZ503-132300-
/O.UPG.KSEW.HW.A.0006.200313T2100Z-200314T1500Z/
/O.NEW.KSEW.HW.W.0005.200314T0100Z-200314T1900Z/
Western Whatcom County-
Including the city of Bellingham
410 AM PDT Fri Mar 13 2020

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON PDT
SATURDAY...

* WHAT...Northeast winds 25 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Western Whatcom County. Strongest winds near Canadian 
  border

* WHEN...From 6 PM this evening to noon PDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WAZ001-506-132300-
/O.UPG.KSEW.HW.A.0006.200313T2100Z-200314T1500Z/
/O.NEW.KSEW.WI.Y.0012.200314T0100Z-200315T0100Z/
San Juan County-Western Skagit County-
Including the cities of Friday Harbor, Mount Vernon, Anacortes, 
Sedro-Woolley, and Burlington
410 AM PDT Fri Mar 13 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PDT
SATURDAY...

* WHAT...Northeast winds 20 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...San Juan County and Western Skagit County.

* WHEN...From 6 PM this evening to 6 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
124 
WWUS76 KSEW 132135
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
235 PM PDT Fri Mar 13 2020

WAZ503-141100-
/O.CON.KSEW.HW.W.0005.200314T0100Z-200314T1900Z/
Western Whatcom County-
Including the city of Bellingham
235 PM PDT Fri Mar 13 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
NOON PDT SATURDAY...

* WHAT...Northeast winds 25 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Western Whatcom County.

* WHEN...From 6 PM this evening to noon PDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WAZ001-506-141100-
/O.CON.KSEW.WI.Y.0012.200314T0100Z-200315T0100Z/
San Juan County-Western Skagit County-
Including the cities of Friday Harbor, Mount Vernon, Anacortes, 
Sedro-Woolley, and Burlington
235 PM PDT Fri Mar 13 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
PDT SATURDAY...

* WHAT...Northeast winds 20 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...San Juan County and Western Skagit County.

* WHEN...From 6 PM this evening to 6 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
757 
WWUS76 KSEW 141014
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
314 AM PDT Sat Mar 14 2020

WAZ503-142300-
/O.EXT.KSEW.HW.W.0005.000000T0000Z-200315T0100Z/
Western Whatcom County-
Including the city of Bellingham
314 AM PDT Sat Mar 14 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 50 mph.

* WHERE...Western Whatcom County.

* WHEN...Until 6 PM PDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WAZ001-506-142300-
/O.CON.KSEW.WI.Y.0012.000000T0000Z-200315T0100Z/
San Juan County-Western Skagit County-
Including the cities of Friday Harbor, Mount Vernon, Anacortes, 
Sedro-Woolley, and Burlington
314 AM PDT Sat Mar 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...San Juan County and Western Skagit County.

* WHEN...Until 6 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
559 
WWUS76 KSEW 142138
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
238 PM PDT Sat Mar 14 2020

WAZ503-150600-
/O.CAN.KSEW.HW.W.0005.000000T0000Z-200315T0100Z/
/O.EXB.KSEW.WI.Y.0012.000000T0000Z-200315T0600Z/
Western Whatcom County-
Including the city of Bellingham
238 PM PDT Sat Mar 14 2020

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Western Whatcom County.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds have subsided below high wind warning
  criteria, however will remain gusty up to 45 mph at times
  through the evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ506-142245-
/O.CAN.KSEW.WI.Y.0012.000000T0000Z-200315T0100Z/
Western Skagit County-
Including the cities of Mount Vernon, Anacortes, Sedro-Woolley, 
and Burlington
238 PM PDT Sat Mar 14 2020

...WIND ADVISORY IS CANCELLED...

Winds have subsided below advisory criteria.

$$

WAZ001-150600-
/O.EXT.KSEW.WI.Y.0012.000000T0000Z-200315T0600Z/
San Juan County-
Including the city of Friday Harbor
238 PM PDT Sat Mar 14 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...San Juan County.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Mar 13, 4:07 AM PDT, 3 minutes earlier.

Area forecast discussion, Mar 13, 4:07 AM PDT, 3 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Seattle WA
407 AM PDT Fri Mar 13 2020

.SYNOPSIS...Weather system moving south and west ending up off the
Washington coast later today. The system will move south of the
area tonight and continue to move south Saturday. Northeast Fraser
River outflow winds will develop tonight as cooler air spills into
Western Washington. The winds will ease Saturday. Sunday and
Monday the system will stall off the Southern Oregon Coast then
move south again Tuesday. Weak upper level ridge building over
Western Washington Tuesday and Wednesday.

&&

.SHORT TERM /TODAY THROUGH SUNDAY/...Satellite imagery shows
surface low off the Washington coast near 47n/132w at 3am/10z.
Rain out ahead of the associated front has not reached the coast
but cloud ceilings are lowering. Doppler radar starting to pick
up some precipitation echoes west of Grays Harbor County. Under
cloudy skies temperatures at 3 am were in the mid 30s to lower
40s.

Models continuing with the trend of the low moving a little
further west offshore. Current satellite imagery has the low
tracking a little bit more west than the models predicted. This
has slowed down the onset of rain into Western Washington this
morning. With the precipitation echoes now right off the coast
expect rain to develop around sunrise on the coast with the rain
spreading over most of the interior later this morning into this
afternoon. Low end snow advisories up for the Olympics and
Cascades of Pierce and Lewis counties. The one place that will not
get the rain is the Northwest Interior where the more westerly
track of the low will keep rain south of the area. Winds picking
up over the northern portion of the area but just like with the
rain the more westerly track of the low will delay the beginning
of the Fraser River outflow winds over the Northwest Interior
until this afternoon. Models are already overdoing the KBLI-CYWL
gradient with model solutions putting the gradient between minus
12 and minus mb at 12z. At 10z the gradient was near minus 7 mb.
Highs today with cloud cover and increasing rain will only be in
the mid 40s.

System continues to move south tonight with southwesterly flow
aloft spreading rain over most of the area. Fraser river outflow
winds increasing over the Northwest Interior. Have issued a high
wind warning for Whatcom County for sustained northeast winds as
high as 45 mph with gusts as high as 60 mph. With the current
model trends of overdoing the outflow have only gone advisory
level winds for Skagit and San Juan County tonight. As the low
continues to move south overnight rain will come to an end over
the northern portion of the area. Weaker than predicted Fraser
River outflow winds will result in weaker upslope flow into the
Northern Olympics. Will keep the Winter Weather Advisory going for
the Olympics overnight with the snow level lowering down to
around 500 feet. In the Cascades precipitation amounts will be
below advisory criteria, 6 to 11 inches in 12 hours. Lows tonight
in the 30s with some upper 20s in Whatcom County.

Model solutions remaining consistent with the low ending up off
the Southern Oregon Coast late Saturday afternoon. This continued
southerly movement of the low will pull the moisture south of
most of Western Washington Saturday. By afternoon expect the
shower activity to be confined to south of the Puget Sound area.
Outflow winds continuing in the north but the KBLI-CYWL gradient
bottoms out Saturday morning so winds will be easing as the day
wears on. Highs on Saturday in the lower to mid 40s with some
upper 30s in Whatcom County.

Low slowly drifting south Saturday night with little movement to
the feature Sunday. Precipitation coming to an end over the
southern portion of the area Sunday. Some residual moisture
wrapping around the low could give the southern half of the
Cascades some light snow showers. With skies clearing lows Sunday
morning will be cold for this time of year, in the 20s and lower
30s. Sunshine for most of the area Sunday will warm high
temperatures back up into the mid and upper 40s. Outflow winds
over the Northwest Interior will continue to ease.

.LONG TERM /MONDAY THROUGH THURSDAY/...Extended models continuing
with the dry weather pattern scenario over Western Washington for
next week. Low continues to drop south Monday with low level
offshore flow over the area and dry easterly flow aloft. Flow
aloft transitions back to northwesterly Tuesday and Tuesday night
as a weak upper level ridge builds offshore. In the lower levels
light offshore flow continuing. Upper and low level flow becoming
light Wednesday and Thursday as the next weather system in the
Pacific moves by to the west Thursday. Slow warming trend Monday
through Wednesday with highs in the lower 50s Monday rising to the
mid 50s to lower 60s Wednesday. Highs on Thursday remaining in the
mid and upper 50s. Lows will start off cold Monday morning with
20s and lower 30s. As the air mass aloft warms lows will as well
with upper 20s to mid 30s Tuesday and Wednesday and lower to mid
30s Thursday morning. Felton

&&

.AVIATION...Westerly flow aloft will transition more southwesterly
this afternoon as an upper level trough enters W WA. Light surface
flow this morning increasing as approaching front draws closer.
Strong Fraser outflow winds are expected to develop behind the front
with highest winds expected over northern portions of the CWA...most
notably BLI.

Generally VFR conditions in place over much of W WA although some
isolated MVFR conditions are possible as KCLM is reporting cigs in
this range at the time of this writing. Cigs lowering area-wide as
front approaches with widespread MVFR conditions expected by this
afternoon and remain in place into this evening. Front moves through
quickly and as such should see cigs rebound quickly...returning to
widespread VFR conditions by late tonight.

KSEA...VFR cigs through most of this morning before lowering into
MVFR by noon today as rain spreads into the Puget Sound. These MVFR
cigs continue through the afternoon before rebounding back to VFR by
06Z tonight. Light winds this morning becoming northerly 8-12 kts
this afternoon and persisting into tonight.  18

&&

.MARINE...Onshore winds this morning as a system slides south
across the coastal waters. Fraser Outflow will develop this
afternoon with gusty offshore winds to the coastal waters, Strait of
Juan de Fuca, and Northern Inland waters into Saturday. Inherited
Gale Watches have been upgraded to Warnings for these areas while
remaining waters expected to see winds meet SCA criteria. These wind
speeds look to remain in place at least throughout the day Saturday
before slowly starting to ease Sunday. As such...have extended
warnings/advisories to carry over at least until Saturday night.
Current forecast suggests that some locations might see these speeds
spill over into Sunday...but that will warrant analysis of future
model runs. Calmer winds expected to return to the area by Monday. 18

&&

.HYDROLOGY...No river flooding is expected through the next 7
days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 6 PM PDT this evening for Cascades
     of Pierce and Lewis Counties.

     Wind Advisory from 6 PM this evening to 6 PM PDT Saturday for
     San Juan County-Western Skagit County.

     High Wind Warning from 6 PM this evening to noon PDT Saturday
     for Western Whatcom County.

     Winter Weather Advisory from 8 AM this morning to 7 AM PDT
     Saturday for Olympics.

PZ...Small Craft Advisory from 5 PM this afternoon to 5 AM PDT Sunday
     for Coastal Waters From Point Grenville To Cape Shoalwater
     Out 10 Nm.

     Gale Warning from 5 PM this afternoon to 5 AM PDT Sunday for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-West Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory from 11 AM this morning to 5 PM PDT this
     afternoon for East Entrance U.S. Waters Strait Of Juan De
     Fuca-Northern Inland Waters Including The San Juan Islands.

     Gale Warning from 5 PM this afternoon to 5 PM PDT Saturday for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Gale Warning from 5 PM this afternoon to 2 PM PDT Saturday for
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory from 2 PM this afternoon to 5 PM PDT
     Saturday for Admiralty Inlet-Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 2:43 AM PDTGale WarningSEW56 hr
Mar 13, 4:10 AM PDTWind AdvisorySEWSan Juan48 hr

Nearby

High Wind Warnings in Washington, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.